Flood, Pendleton
- When
- February 6, 1:28 PM EST to 4:28 PM EST
- Where
- Pendleton County, 1.62 mi E of Knoxville to 1.45 mi E of Knoxville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.700, -84.470
A bridge was closed due to high water.
Several waves of low pressure moved along a stalled front, bringing a prolonged period of heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Several waves of low pressure moved along a stalled front, bringing a prolonged period of heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 6, 12:46 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1246 PM EST Wed Feb 6 2019
.SYNOPSIS...
A front will oscillate across the area as waves of low pressure
move along it from today into Thursday night. This will bring
an extended wet period to the region. In the wake of the final
low, high pressure will build in with colder and drier
conditions for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid morning update analysis shows continued areas of moderate
to occasionally heavy pockets of rain traversing the ILN FA,
with widespread reports of 1 to 1.5 inches of rain already --
particularly from east central Indiana through south-central
Ohio. This rain undoubtedly has caused ponding of water in low
lying and flood prone areas and rises on area waterways/streams,
but have yet to see any reports of more significant issues
other than typical standing water in low lying areas. However,
another heavier pocket of rain is pushing through the Tri-State
area as of this writing, with hourly rates up to 0.5 inches per
hour with this batch alone. The good news -- at least in the
near term period -- is that hi res data remains in fairly good
agreement showing a fairly progressive back edge to the rain
moving west to east through the ILN FA through the early
afternoon hours -- giving the region at least a brief period of
little to no rain later this afternoon through the evening
hours. Although this will likely do little to alleviate any
standing water or rises on area waterways, it will be at least a
welcome respite period from rainfall.
But before the break later this afternoon, many locations will
receive an additional half of an inch to an inch of rain,
bringing event totals close to 2 inches in parts of the area
before additional rounds of rain arrive later tonight into the
day on Thursday.
With the surface wave pulling east later this afternoon, it will
actually help push the frontal boundary south of the ILN FA for
this evening, although there certainly will not be much of a
drop off in temperatures before the boundary inevitably pivots
back north during the overnight period, yielding a non diurnal
temp trace tonight.
The highs for today will likely be attained later in the
afternoon following the persistent rainfall this morning/early
afternoon. Highs will generally range from the lower 50s in the
north to the lower 60s in the south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The front will lay out across Kentucky this evening, far enough
south that much if not all of the forecast area will see a
respite from the rain for a period of time. As low level winds
slowly strengthen later tonight, expect overrunning to develop
and spread back in from the south. Guidance has trended towards
lighter rainfall amounts through the overnight hours.
However rain will increase in intensity on Thursday as stronger
forcing approaches the area. Strengthening low level jet will
move across the region bringing increased moisture transport.
Already very high moisture content will get even higher with
precipitable water 300 to 400 percent of normal. Thus expect
rather efficient rainfall during the day, especially as a
convective line develops ahead of a cold front and pushes into
the area in the afternoon. Instability will be quite limited,
but there is the potential for some thunder. Also if enough
instability gets realized, even just a few hundred J/kg of CAPE,
then an isolated severe weather threat of damaging winds cannot
be ruled out.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A cold front will be moving through the region at the start of the
long term. Rain will be heavy at times in advance of this feature.
There is some instability with this feature as well and therefore
have thunder mention in the forecast. Precipitation will generally
be in the form of rain, however a very brief period of light snow
will be possible on the back edge of the precipitation. Any snowfall
accumulation is expected to be very light. Measurable precipitation
will come to an end by Friday morning, however cannot rule out a few
flurries during the day on Friday.
Winds will be gusty in advance of and after the cold front moves
through Thursday night. The highest wind gusts are expected just
after the cold front. Went close to the GFS Bufkit momentum
transfer values for wind gusts. Decent lapse rates and strong low
level flow will lead to the potential for wind gusts of 40 to 45
mph. Some wind gusts over advisory criteria will be possible and
will continue to monitor to see if a wind advisory will be needed in
the future. At this time, will add gusty wind mention into the HWO.
Gusty winds will continue into Friday before tapering off Friday
night.
Saturday and Saturday night will be dry across the region.
Precipitation will return to the area for the Sunday through Tuesday
time period as multiple systems move through the region.
Precipitation will be a mix of rain and snow across the area during
this time.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The steadiest and most widespread batch of rain will clear even
the eastern terminals of KCMH and KLCK within the first hour or
so of the valid TAF period. Do expect that with this clearing,
CIGs should trend toward VFR /or at the very least MVFR/ through
about 00z, with very little in the way of additional
precipitation expected through the evening hours. However, there
are some indications that patchy showers will briefly be
possible between about 00z and 04z for southwestern sites of
KCVG and KLUK, but any impacts /if any/ from this activity
should be brief.
The main item of interest for most of the period will be an
increasing signal for low stratus /CIGs and VSBYs/ during the
heart of the overnight period. Surface winds will trend toward
light and variable past 00z through about 15z Thursday, with
ample low level moisture to allow for deteriorating CIGs and
VSBYs tonight. BR/FG will develop past 00z, with VSBYs of less
than 1/2 mile possible at times between 06z-15z, especially for
KDAY, KILN, KCMH, and KLCK. CIGs will go below 1kft as well,
with the potential for sub-500ft CIGs for KDAY and KILN at times
through the overnight period.
By late tonight /past 09z or so/ the frontal boundary that had
sagged south of the area will begin to pivot back northward, so
anticipate that as southeasterly winds become re-established
gradually past sunrise Thursday, CIGs and VSBYs will
increase/improve markedly past 12z initially from the SW (KCVG
and KLUK) and eventually further north (KDAY, KLCK, KCMH)
towards the end of the period.
Scattered showers will also be on the increase from the
southwest Thursday morning with the progression of the front
back northward through the region. Best coverage will be for
KCVG and KLUK, but may inevitably affect all local terminals by
the end of the period.
Southerly flow will become established and increase past 18z,
with gusty westerly winds anticipated Thursday evening and
night.
OUTLOOK...MVFR/IFR conditions likely Thursday evening. MVFR
ceilings may continue into Friday morning. Wind gusts up to 30
kts are possible Thursday night into Friday morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Friday morning for OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088.
KY...Flood Watch through Friday morning for KYZ089>100.
IN...Flood Watch through Friday morning for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...
NEAR TERM...KC
SHORT TERM...
LONG TERM...Novak
AVIATION...KCHazardous Weather Outlook National Weather Service Wilmington OH 508 AM EST Wed Feb 6 2019 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-071015- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 508 AM EST Wed Feb 6 2019 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition to the flood threat, there is a small potential for embedded thunderstorms on Thursday afternoon to produce strong to damaging wind gusts. Furthermore, in the wake of a cold front, gusty winds are expected Thursday night through Friday. The strongest wind gusts will be during the overnight hours Thursday night with wind gusts of 40 to 45 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1217 PM EST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM FLOOD 5 SSE LEBANON 39.36N 84.18W
02/06/2019 WARREN OH EMERGENCY MNGR
WATER RESCUE FOR VEHICLE STUCK IN PONDING WATER ON STUBBS
MILL ROAD.
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1244 PM EST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM FLOOD 1 W LEBANON 39.43N 84.22W
02/06/2019 WARREN OH EMERGENCY MNGR
ROAD CLOSED DUE TO HIGH WATER.
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1246 PM EST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM FLOOD 4 SW LEBANON 39.39N 84.25W
02/06/2019 WARREN OH EMERGENCY MNGR
ROAD CLOSED DUE TO HIGH WATER.
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1257 PM EST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HEAVY RAIN KILN WILMINGTON APT 39.43N 83.79W
02/06/2019 M1.24 INCH CLINTON OH OFFICIAL NWS OBS
RAINFALL SINCE MIDNIGHT.
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM FLOOD 5 SSW BRIGHT 39.16N 84.90W
02/06/2019 DEARBORN IN BROADCAST MEDIA
US 50 AT OBERTING RD CLOSED DUE TO HIGH WATER.
&&
CHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EST WED FEB 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM FLOOD 5 SSE BRIGHT 39.15N 84.83W
02/06/2019 DEARBORN IN BROADCAST MEDIA
ROAD CLOSED DUE TO HIGH WATER.
&&
CHThe Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
4 flood, 2 flash flood. Local standard time, as filed.
A bridge was closed due to high water.
A bridge was closed due to high water.
Flour Creek Rd was closed due to high water.
High water affected a few roads.
The intersection of Oneonta Road and Truesdell Road was closed due to high water.
Several roads were closed due to high water, including Highway 10, California Crossroads and also Flatwoods Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798076, 798077, 798078, 798079, 798071, 798075.